Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 153, NWS Goodland, KS

July 8, 2000Rawlins County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 8, 2000, 6:23 PM CDT for Rawlins County, Thomas County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2000, 6:23 PM CDT (23:23 UTC)
Expired
Jul 8, 2000, 7:30 PM CDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Rawlins County, KS, Thomas County, KS

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WUUS53 KGLD 082323
SVRGLD
KSC153-193-090030-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM CDT SAT JUL 8 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL THOMAS COUNTY IN NORTHWEST KANSAS
  EASTERN RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 730 PM CDT

* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL THOMAS COUNTY...OR ABOUT 10
  MILES NORTHWEST OF COLBY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

THEDE

LAT...LON 3952 10130 3940 10114 3972 10073 3995 10083

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:20 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 8, 3:20 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT SAT JUL 8 2000

ATTM SFC OBS SHOW A DISTINCT WIND SHIFT LINE FROM SDY-AKO-LIC
BUT A STRONG 5H/HI THAT DRIFTED SLIGHTLY EAST INTO THE MID
MISSISSIPPI VALLEY WAS STILL THE DOMINANT WEATHER FEATURE FOR OUR
AREA PROVIDING VERY WARM TO HOT AFTN TMPS. THIS SLIGHT SHIFT IN THE
5H/HI POSITION MAY ALLOW SOME MOISTURE FROM A WEAK DENVER CYCLONE OVR
COLORADO TO CREEP INTO THE WESTERN CWA THIS EARLY EVENING. ALSO A
5H/VORT MAX OVER NORTHERN COLORADO MOVES ENE INTO C NEBRASKA TONIGHT
WHICH MAY ALSO ADD TO THE POSSIBLE TSRA DEVELOPMENT.

AT 7H/MBS THE MODELS INDICATED A WEAK MOISTR PLUME WAS OVR THE
EASTERN FA AND AS AFTN TMPS RISE INTO THE 100S...APPROACHING THE
CONVECTIVE TMP...A FEW TSRA MAY DEVELOP BUT LOW LVL MOISTR REMAINS
MINIMAL AND WILL NOT METNION POPS ATTM. ALSO A LOW LVL JET SETS UP
ACRS THE EASTERN TWO THIRDS OF THE CWA TONIGHT AND MAY WORD THESE
ZONES WITH BREEZY.

FOR SUNDAY 5H/HGHTS DECREASE SLIGHTLY BUT 850/TMPS INCREASE A
DEGREE OR TWO AND WITH A SW DOWNSLOPE WIND BELIEVE AFTN TMPS WILL
ONCE AGAIN APPROACH THE CENTURY MARK FOR MOST PORTIONS OF THE TRI
STATE AREA. 7H/MBS OMEGA VALUES INCREASE ACRS THE FA SUNDAY AND THE
AVN APPEARS TO INDICATE A DRY LINE OVER THE WESTERN FA. THEREFORE I
WILL INCLUDE POPS FOR OUR COLORADO ZONES AND THOUGHT ABOUT MENTIONING
POPS FOR THE REMAINING FA BUT WITH INCREASING 700MBS TMPS I WILL
LEAVE THIS OUT FOR THE MOMENT. ALSO 850 WINDS WERE IN THE BREEZY
CATAGORY SUN AFTN/EVE AND WILL WORD THE ZONES EAST OF THE CO/KS LINE
ACCORDINGLY.

SOME DIFFERENCES IN THE MODELS WAS EVIDENT ON MONDAY. THE ETA TRIES
TO MOVE A COOL FRONT ACRS THE CWA ON NORTHERLY SFC WINDS WHILE BOTH
THE AVN/NGM STALLS THIS FRONT OVR NEBRASKA KEEPING THE FA IN A VERY
WARM TO HOT SOUTHERLY FLOW. THE NGM HAS BEEN THE COOLR MODEL WHERE AS
THE AVN SEEMS TO BE ON TARGET SO MAY LEAN TOWARD THIS SOLN. AFTN TMPS
SHUD CLIMB ONCE AGAIN AHEAD OF THE COOL FRONT AND WE CAN EXPECT
ANOTHER VERY WARM TO HOT DAY WITH AFTN TMPS RISING WELL INTO THE 90S
ON MONDAY. A WEAK LOW DEVELOPS JUST N OF THE CWA MONDAY AFTN AND WITH
COOLR 7H/TMPS A FEW TSRA MAY DEVELOP THEREFORE WILL MENTION SOME POPS
ACRS THE FA.

IN THE EXTENDED....THE ECMWF AND MRF FLATTEN OUT THE 500 MB RIDGE
TEMPORARILY TUESDAY INTO WEDNESDAY WITH A COOL FRONT AT THE SURFACE
LURKING JUST TO THE NORTH OF THE FA. THE ECMWF IS THE MOST PRONOUNCED
WITH THE FLATTENING OF THE RIDGE. HAVE GONE WITH A SLIGHT CHANCE OF
TSRA MONDAY NIGHT IN TUESDAY WITH SOME HEIGHT FALLS AND POSSIBLE VORT
CENTERS BRUSHING THE AREA. THE RIDGE THEN REBUILDS WEDNESDAY NIGHT
INTO THE END OF THE WEEK. TEMPERATURES ARE EXPECTED TO BE SLIGHTLY
ABOVE NORMAL TUESDAY INTO WEDNESDAY BEFORE RISING TO 5 TO 10 DEGREES
ABOVE NORMAL THURSDAY.

.GLD...NONE.

VPAPOL/SULLIVAN

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.